Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 375, NWS Shreveport, LA

September 18, 2011McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 18, 2011, 6:41 PM CDT for McCurtain County, Oklahoma. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2011, 6:41 PM CDT (23:41 UTC)
Expired
Sep 18, 2011, 7:45 PM CDT
In force
64 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 135 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 6:51 PM CDTHAIL 1.751 N Broken Bow, OKGOLF BALL HAIL REPORTED ONE MILE NORTH OF BROKEN BOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 5:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1085 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WUUS54 KSHV 182341
SVRSHV
OKC089-190045-
/O.NEW.KSHV.SV.W.0375.110918T2341Z-110919T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CDT SUN SEP 18 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 745 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO PING PONG 
  BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
  STORM WAS LOCATED NEAR BROKEN BOW...OR 26 MILES WEST OF 
  HORATIO...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EAGLETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3428 9447 3394 9448 3388 9478 3408 9491
TIME...MOT...LOC 2340Z 240DEG 21KT 3400 9477

$$

15
1 follow-up statement
303 
WWUS54 KSHV 190036
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
736 PM CDT SUN SEP 18 2011

OKC089-190045-
/O.CON.KSHV.SV.W.0375.000000T0000Z-110919T0045Z/
MCCURTAIN OK-
736 PM CDT SUN SEP 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR MCCURTAIN COUNTY...

AT 736 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 3 MILES EAST OF EAGLETOWN...OR 7 MILES WEST OF 
DE QUEEN...MOVING NORTHEAST AT 30 MPH. OTHER STRONG THUNDERSTORMS CONTINUE
TO DEVELOP ACROSS CENTRAL MCCURTAIN COUNTY...AND MAY BECOME SEVERE AND 
PRODUCE QUARTER SIZE HAIL OVER THE NEXT FEW MINUTES. 

THE SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO THE SIZE OF GOLFBALLS WAS REPORTED EARLIER IN BROKEN BOW WITH 
THESE STORMS. IF YOU ARE IN THE PATH OF THESE STORMS...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3421 9447 3394 9448 3388 9478 3408 9491
TIME...MOT...LOC 0034Z 241DEG 24KT 3405 9449

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:04 PM CDT, 37 minutes earlier.

Area forecast discussion, Sep 18, 6:04 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 PM CDT SUN SEP 18 2011

.UPDATE...

ZONE UPDATE JUST SENT TO INCLUDE SVR WATCH NUMBER 854 FOR PORTIONS
OF NE TX/SE OK/SW AR...VALID UNTIL 06Z. GIVEN THE CURRENT MODERATE
INSTABILITY /SB CAPES OF 2000-2500 J/KG PER THE 22Z LAPS
ANALYSIS/...AND MODERATE DEEP LAYER SHEAR...APPROACHING CONVECTION
FROM SE OK/EXTREME N TX MAY HOLD TOGETHER TO PRODUCE A SVR THREAT
OVER THE AFOREMENTIONED AREAS...AS LARGE SCALE FORCING INCREASES
AHEAD OF THE APPROACHING COLD FRONT AND ATTENDANT LONGWAVE TROUGH
AS IT DIGS ESE ACROSS THE REGION THIS EVENING.

THE REMAINDER OF THE FORECAST REMAINS UNCHANGED ATTM.

15

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT SUN SEP 18 2011/

DISCUSSION...
CONVECTION EXPECTED TO INCREASE ACROSS THE CWA THIS EVENING
IN RESPONSE TO INCREASING INSTABILITY AND APPROACHING UPPER LEVEL
SHORT WAVE. CONVECTION MAY CONTINUE WELL INTO THE NIGHTTIME HOURS
AS A COLD FRONT MOVES INTO SOUTHEAST OKLAHOMA BY MIDNIGHT. A FEW
OF THE STORMS MAY BECOME SEVERE WITH A LARGE HAIL AND DAMAGING
WIND POSSIBLE...MAINLY ACROSS THE NORTHWEST ZONES.

RAIN CHANCES WILL END FROM NORTHWEST TO SOUTHEAST EARLY MONDAY AS
THE COLD FRONT BRINGS DRIER AND MORE STABLE AIR INTO THE REGION.
HOWEVER...STILL LOOKS LIKE THE FRONT WILL STALL ACROSS THE
SOUTHEAST ZONES UNTIL THE UPPER TROUGH FINALLY CLEARS THE AREA ON
TUESDAY.

THE NEXT CHANCE OF RAIN WILL BE WEDNESDAY NIGHT INTO THURSDAY AS
THE FRONT RETURNS AS A WARM FRONT AHEAD OF THE NEXT SYSTEM. ANOTHER
COLD FRONT WILL CROSS THE AREA EARLY THURSDAY. THIS FRONT WILL
HAVE MUCH LESS MOISTURE TO WORK WITH SO KEEPING POPS IN THE 30 TO
40 PERCENT RANGE FOR NOW. DRY WEATHER EXPECTED FRIDAY THROUGH NEXT
WEEKEND.

14

&&

.AVIATION...
CONDITION IMPROVING FM W TO E IN THE WAKE OF THE WARM FRONT.
A SHORT WAVE UPPER DISTURBANCE HAS PRODUCED CONVECTION OVER SW
AR...AND FARTHER W ACROSS SE OK/EXTREME N TX...AND MAY AFFECT
MANY TERMINALS THIS EVENING/OVERNIGHT. THE COLD FRONT AND IT/S
LONG WAVE TROUGH ARE MAKING PROGRESS ACROSS THE HIGH PLAINS AND
WILL CONTINUE UNSETTLED WEATHER OVERNIGHT/EARLY MONDAY. S/SW WINDS
AROUND 12 KTS OR LESS ARE EXPECTED TO PREVAIL THIS CYCLE...BCMG N
MON AFTERNOON. FOR TODAY...VFR EXPECTED WITH PERIODIC REDUCTIONS
TO MVFR OR LOWER CIGS/VSBYS DUE TO CONVECTION WITH GUSTS TO
30-40KTS NEAR DOWNPOURS. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  86  65  88  66 /  70  50  10  10  10
MLU  71  88  64  87  64 /  70  60  40  20  20
DEQ  66  83  55  87  57 /  60  20  10  10  10
TXK  70  84  61  86  61 /  70  30  10  10  10
ELD  69  85  61  86  60 /  70  50  20  10  10
TYR  72  86  63  88  64 /  60  20  10  10  10
GGG  71  86  62  88  63 /  70  30  10  10  10
LFK  73  89  66  91  66 /  50  50  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/07
Hazardous weather outlook, Sep 18, 11:47 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT SUN SEP 18 2011

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
191100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-
1147 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST OKLAHOMA...ADJACENT SOUTHWEST ARKANSAS AND
PORTIONS OF NORTHEAST TEXAS NORTH OF INTERSTATE 20. FORECAST
INSTABILITY AND SHEAR ARE SUFFICIENT TO SUPPORT A FEW SEVERE
STORMS...WITH LARGE HAIL AND DAMAGING WIND. THE SEVERE WEATHER
THREAT MAY LAST INTO THE EVENING HOURS...WITH THE ACTIVITY
GRADUALLY DIMINISHING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON
INTO TONIGHT.

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-
191100-
NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1147 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 18, 4:53 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
453 PM CDT SUN SEP 18 2011

ARZ050-051-182230-
HOWARD-SEVIER-
453 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BEN LOMOND...MINERAL SPRINGS AND NASHVILLE...

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BEN LOMOND...OR 12 MILES NORTH
OF ASHDOWN...MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.

15
Special weather statement, Sep 18, 5:07 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CDT SUN SEP 18 2011

ARZ072-182300-
COLUMBIA-
507 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...EMERSON AND VILLAGE...

AT 507 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM ABOUT 2 MILES NORTHEAST OF
SHONGALOO...OR 11 MILES EAST OF SPRINGHILL...MOVING NORTHEAST AT 20
MPH.

DIME TO PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.

15
Local storm report, Sep 18, 5:16 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
516 PM CDT SUN SEP 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     3 NNW SHREVEPORT        32.51N 93.82W
09/18/2011                   CADDO              LA   LAW ENFORCEMENT

            OLD MOORINGSPORT ROAD AND EDS BLVD, TWO TREES DOWN.

&&

25
Special weather statement, Sep 18, 5:24 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
524 PM CDT SUN SEP 18 2011

OKZ077-182330-
MCCURTAIN-
524 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 2 MILES EAST OF BROKEN BOW...OR 21
MILES WEST OF DE QUEEN...MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WILL
BE NEEDED.

15
Local storm report, Sep 18, 5:28 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
528 PM CDT SUN SEP 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             10 W NASHVILLE          33.94N 94.03W
09/18/2011  E1.75 INCH       HOWARD             AR   EMERGENCY MNGR

            GOLF BALL HAIL REPORTED AT HIGHWAY 371 AND 26.

&&

25
Special weather statement, Sep 18, 6:31 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
631 PM CDT SUN SEP 18 2011

ARZ050-059-190030-
LITTLE RIVER-SEVIER-
631 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     DE QUEEN...GILLHAM AND HORATIO...

AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES NORTH OF ARKINDA...OR 10
MILES WEST OF HORATIO...MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.

15

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.